Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Seroquel XR

How many of you on the above drug have gained weight.  I've just started Seroquel XR 50 mg. and have noticed an increase in appetite and have gained approximately three pounds during the past two weeks.  Other than weight gain I have had absolutely no side effects.

Please tell me of your experiences.  I'm afraid of ballooning out as I'm already overweight and can't afford to put on more weight.
7 Responses
585414 tn?1288944902
I had some problem with weight gain from Seroquel and especially Risperdal. Abilify is less likely to do that but from what you say the Seroquel is tolerable except for the weight gain. Complex. It is important to keep the weight gain in check so I'd suggest having your psychiatrist refer you to a nutrionist and definitely get a test (at least once a year) for blood sugar levels and the like (on any antipsychotic). As for the "known" medication I take which is Clonidine as a mood stabilizer it makes me want to eat all the time so my policy is keep fattening snacks out of the house so I don't give into temptation. Speak to your psychiatrist and see how best to approach it.
Avatar universal
I've been on Seroquel for one month and it stimulated my appetite a little.
212753 tn?1275076711
Go for 6 small meals a day. No sugar and no caffiene. A brisk walk for at least 30 minutes a day will help keep your weight in check. I have lost 46 pounds this way and I am on zyprexa the most notorious med for weight gain.
Love Venora
Avatar universal
Thanks for your suggestions!  I will try them.  Why no caffiene though?
212753 tn?1275076711
Caffiene aggravates bi polar. I am on low dose of head meds since I cut out the caffiene
Let me know how you do on the 6 small meals. It works really great. I have 3 oz of protien and ,lots of fruits and veggies.
Love Venora
605458 tn?1539232408
I have been on regular Seroquel for years and Seroquel XR for some time now and I have never gained any weight. In fact, I was on Seroquel when I lost the weight I gained from all the other drugs.
800339 tn?1270437086
Hi lagatta,

I only had a brief encounter with Seroquel XR, and was taken off it within a month's time, because it made me too drowsy, and physically drained, even with 8, 9, 10 hours of sleep.  I can't say I ever noticed an increased appetite.

Did your psychiatrist talk to you beforehand about the possible side effects?  I know when ever I was seeing one they did, or I would ask.  So talk to your psychiatrist about your concern of weight gain, so they can figure that into their equation of medications they might recommend.  If your psychiatrist doesn't provide common side effects of the medication they are suggesting for you, ask him/her that way, hopefully, you can try to avoid this situation.  I know, for me, personally, it can be quite frustrating after a while.

Best of luck.

~* HoneyNut
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.